Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 153, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2017, 11:08 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 11:08 PM EDT (03:08 UTC)
- Expired
- Aug 22, 2017, 11:39 PM EDT
- In force
- 31 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Brookhaven radar (KOKX), 113 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.2
The text
As transmitted.
258
WUUS51 KALY 230308
SVRALY
CTC005-230400-
/O.NEW.KALY.SV.W.0153.170823T0308Z-170823T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
1108 PM EDT TUE AUG 22 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northeastern Litchfield County in northern Connecticut...
* Until midnight EDT
* At 1107 PM EDT, a severe thunderstorm was located near Torrington,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* This severe thunderstorm will be near,
Northwest Harwinton around 1115 PM EDT.
New Hartford, New Hartford Center and Winsted around 1125 PM EDT.
Canton around 1135 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4190 7334 4200 7302 4197 7303 4197 7289
4190 7291 4190 7294 4185 7295 4184 7294
4181 7295 4180 7302 4177 7301 4172 7325
TIME...MOT...LOC 0307Z 249DEG 35KT 4183 7321
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NAS2 follow-up statements
831
WWUS51 KALY 230330
SVSALY
Severe Weather Statement
National Weather Service Albany NY
1130 PM EDT TUE AUG 22 2017
CTC005-230400-
/O.CON.KALY.SV.W.0153.000000T0000Z-170823T0400Z/
Litchfield CT-
1130 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR NORTHEASTERN LITCHFIELD COUNTY...
At 1130 PM EDT, a severe thunderstorm was located near New Hartford,
or 11 miles northeast of Torrington, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
this severe thunderstorm will remain over mainly rural areas of
northeastern Litchfield County, including the following locations:
West Torrington, Torringford, Mooreville, Nepaug, Riverton, Beech
Rock, Wrightville, Robertsville, Harwinton and East Litchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 7318 4200 7302 4197 7303 4197 7289
4190 7291 4190 7294 4185 7295 4184 7294
4181 7295 4180 7302 4177 7301 4175 7313
TIME...MOT...LOC 0330Z 249DEG 35KT 4191 7293
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NAS489
WWUS51 KALY 230339
SVSALY
Severe Weather Statement
National Weather Service Albany NY
1139 PM EDT TUE AUG 22 2017
CTC005-230349-
/O.CAN.KALY.SV.W.0153.000000T0000Z-170823T0400Z/
Litchfield CT-
1139 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LITCHFIELD COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
northern Connecticut.
LAT...LON 4194 7318 4200 7302 4197 7303 4197 7289
4190 7291 4190 7294 4185 7295 4184 7294
4181 7295 4180 7302 4177 7301 4175 7313
TIME...MOT...LOC 0338Z 249DEG 35KT 4194 7282
$$
NASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:33 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 22, 10:33 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1033 PM EDT Tue Aug 22 2017
.SYNOPSIS...
Showers and thunderstorms will be ending overnight from west to east
as a cold front passes through the region. Behind this front,
cooler and less humid air will move into the region for Wednesday
with a partly to mostly sunny sky. Mainly dry and comfortable
weather is expected for the rest of the week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 1033 PM EDT...Surface cold front is now located over
western New York and it continues to track eastward towards our
area. Ahead of the boundary, MRMS imagery continues to show two
bands of convection, with the heaviest activity now stretching
from western New England back towards the Hudson Valley. The
threat for the strongest and damaging winds along this line are
now mainly located east of area from southwestern NH towards the
CT River Valley of western Massachusetts, although pockets of
gusty winds and locally heavy rainfall are still ongoing across
our parts of extreme eastern NY and western New England. The
Severe Thunderstorm Watch is still in effect until Midnight,
although it may be able to be cancelled early if radar trends
continue.
MRMS is showing 1 hour rainfall totals in excess of one inch
across parts of central Berkshire County, so the threat for
localized urban/small stream flooding is still in place for the
next few hours. Some heavier rainfall of 0.50 to 0.75 inches per
hour is also occurring across parts of the eastern Catskills and
mid Hudson Valley as well. Heavy rainfall should be progressive
enough to avoid widespread flash flooding, but will need to
watch MRMS trends closely over the next few hours.
3km HRRR shows the main band of convection should continue to
slide eastward and the secondary band of lighter activity just
ahead of the front should weaken and dissipate by 1 or 2 AM. The
front should cross the area by late tonight, but any notable
cooling or drier air moving into the area probably won't occur
until during the day Wednesday. Skies should start to clear out
by late tonight with the passage of the front. With the frontal
passage not occurring until very late, it will still feel
rather sticky and mild overnight, with lows in the 60s for most
locations. Some patches of fog will likely develop late in the
overnight, especially in areas that saw heavier rainfall.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Behind the front, cooler and less humid air will work into the
region. Mainly dry weather is expected through Wednesday,
although cannot totally rule out a lingering rain shower across
the Adirondacks or Mohawk Valley for later Wednesday into
Wednesday night, as the passing upper level trough picks up
some moisture off Lake Ontario and allows for a lake-enhanced
shower or two. Highs on Wednesday will reach the mid 70s to low
80s. Overnight lows will mainly be in the 50s, with some 40s
across the higher elevations. Sky cover will generally be partly
cloudy.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Extended period of fair weather with slightly below normal
temperatures.
Canadian high pressure at the surface will build in and shift
southward as it expands across the Great Lakes region and the
Northeast over the weekend into early next week. An upper level
trough will remain over region.
Short waves are expected to rotate through the trough on Thursday
and Friday. Some afternoon showers possible each day from sun's
heating and cold air/troughiness aloft, mainly over higher terrain.
Looking at temperatures around 5 degrees below normal with highs
generally in the mid 60s to upper 70s and lows in mid 40s to mid
50s. Cooler readings are expected across the higher terrain of the
western Adirondacks, eastern Catskills and southern Green Mountains
of Vermont.
In addition to the cooler temperatures, we will have low humidity
levels with dew points in the 40s and lower/mid 50s.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Line of showers and some strong thunderstorms currently extends from
the Lake George area to KGFL southwest to the Catskills. We expect
this line to continue to move southeast this evening and bring
thunderstorms to all the TAF sites between 23/00Z and 23/05Z.
Some fog may develop after midnight with the moist ground and
rain cooled atmosphere. At this time, expecting only MVFR fog
as winds and drying behind the cold front should be strong
enough to keep dense fog from forming.
Frontal passage is expected between 06Z and 12Z Wednesday with
the winds shifting from southwest to the northwest behind the
front. Winds Wednesday will be mainly from the northwest at 5 to
15 kts.
Outlook...
Wednesday-Saturday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Most areas should see a wetting rainfall this afternoon and
evening due to the passage of a pre-frontal trough and surface
cold frontal boundary. Southerly winds will be 15 to 20 mph
today with gusts up to 30 mph, and will switch to the west by
tonight at 5 to 15 mph.
Behind the front, cooler and less humid conditions will be in
place for the rest of the week. RH values look to fall to 45 to
55 percent on Wednesday afternoon with westerly winds of 10 to
20 mph.
&&
.HYDROLOGY...
A line of strong to severe thunderstorms will cross through the
area this afternoon and evening. Any thunderstorm will be
capable of producing locally heavy downpours and could lead to
isolated flash flooding. The locally heavy rainfall may also
result in minor flooding of urban, poor drainage and low lying
areas. Behind this frontal system, mainly dry weather is
expected for the rest of the week.
Basin average rainfall on Tuesday will generally be around a
half of an inch to an inch, although point totals may be
higher. This rainfall will only allow for minor rises on rivers
and streams. River and stream levels should quickly recede by
Wednesday and then remain steady for the rest of the week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The KENX radar will likely be down through at least Friday,
September 1st for the bull gear replacement. We are waiting for
a ROC maintenance team and parts to arrive to assist local
technicians with the repairs.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until midnight EDT tonight for
CTZ001-013.
NY...Severe Thunderstorm Watch until midnight EDT tonight for
NYZ047-051>054-058>061-063>066.
MA...Severe Thunderstorm Watch until midnight EDT tonight for
MAZ001-025.
VT...Severe Thunderstorm Watch until midnight EDT tonight for
VTZ013>015.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis/JVM
LONG TERM...SND
AVIATION...SND
FIRE WEATHER...JVM
HYDROLOGY...JVM
EQUIPMENT...WFO ALYHazardous weather outlook, Aug 22, 9:36 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 936 PM EDT Tue Aug 22 2017 NYZ032-033-038>043-048>050-082>084-231100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton-Southeast Warren-Southern Washington- 936 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...Tonight. There is a chance of additional thunderstorms overnight. Some thunderstorms may produce heavy downpours, which may result in minor flooding of urban, poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-VTZ013>015- 231100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Schoharie-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Bennington-Western Windham- Eastern Windham- 936 PM EDT Tue Aug 22 2017 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a slight risk for severe thunderstorms through midnight. In addition, thunderstorms will produce heavy downpours, which may result in isolated flash flooding and minor flooding of urban, poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of thunderstorm damage, large hail and flooding to the National Weather Service in Albany, NY.
In the hours before
Local storm report, Aug 22, 10:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1030 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG CLERMONT 42.09N 73.83W
08/22/2017 COLUMBIA NY 911 CALL CENTER
TREES DOWN.
0834 PM TSTM WND DMG 1 S BURDEN 42.14N 73.83W
08/22/2017 COLUMBIA NY 911 CALL CENTER
TREES DOWN.
0840 PM TSTM WND DMG TAGHKANIC 42.14N 73.67W
08/22/2017 COLUMBIA NY 911 CALL CENTER
TREES DOWN.
0855 PM TSTM WND DMG 1 NW BENNINGTON 42.88N 73.19W
08/22/2017 BENNINGTON VT AMATEUR RADIO
&&
EVENT NUMBER ALY1704089
EVENT NUMBER ALY1704090
EVENT NUMBER ALY1704091
EVENT NUMBER ALY1704092
OKEEFELocal storm report, Aug 22, 10:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1035 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG 1 ENE RIPARIUS 43.67N 73.87W
08/22/2017 WARREN NY 911 CALL CENTER
TREE DOWN.
&&
EVENT NUMBER ALY1704093
CSLocal storm report, Aug 22, 10:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1047 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 3 NE BRANT LAKE 43.70N 73.71W
08/22/2017 WARREN NY 911 CALL CENTER
TREE DOWN BLOCKING ROAD.
&&
EVENT NUMBER ALY1704094
CSLocal storm report, Aug 22, 10:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1051 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG ARGYLE 43.24N 73.49W
08/22/2017 WASHINGTON NY 911 CALL CENTER
TREE ACROSS ROADWAY.
0855 PM TSTM WND DMG GRANVILLE 43.41N 73.27W
08/22/2017 WASHINGTON NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1704095
EVENT NUMBER ALY1704096
OKEEFELocal storm report, Aug 22, 10:52 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1052 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM NON-TSTM WND DMG 1 W FERNWOOD 43.28N 73.68W
08/22/2017 WARREN NY 911 CALL CENTER
DOWNED TREE.
&&
EVENT NUMBER ALY1704097
CSLocal storm report, Aug 22, 11:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1108 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 1 SW FARNAMS 42.53N 73.20W
08/22/2017 BERKSHIRE MA AMATEUR RADIO
LARGE TREE DOWN NEAR CAMP MOHAWK
&&
EVENT NUMBER ALY1704098
IAAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:00 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 3 hr |
| Aug 22, 11:43 PM EDT | Special Weather Statement | ALY | 47 min | |
| Aug 22, 11:56 PM EDT | Special Weather Statement | ALY | 34 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.